Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1997, 12:48 PM EDT for Jenkins County, Georgia. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 12:48 PM EDT (16:48 UTC)
- Expired
- May 3, 1997, 1:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jenkins County, GA
The radar
The Charleston,SC radar (KCLX), 87 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 12:50 PM EDT | Thunderstorm Wind 50 | Herndon, GA | |
| May 3, 1:25 PM EDT | Thunderstorm Wind 55 | Millen, GA | Trees down. Tree fell on a house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 8:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS1 KCHS 031649 RRA SVRCHS GAC165-031730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1248 PM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...JENKINS COUNTY NATIONAL WEATHER SERVICE RADAR INDICATES A SEVERE THUNDERSTORM IN CENTRAL JENKINS COUNTY NEAR THE TOWN OF MILLEN. DAMAGING WIND GUSTS ARE PROBABLE WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MRV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 3, 9:30 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 930 AM EDT SAT MAY 3 1997 MODIFIED CHS SOUNDING SHOWS CAPES 2500-3000...LIS -10...DPS ATTM ARE IN THE LOWER 70S SO PREPARING FOR ACTIVE AFTERNOON. MAY WANT TO BUMP TEMPS TO LOW TO MID 80S BASED ON CURRENT OBS/SKY CONDITION.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:52 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 53 min |
| May 3, 2:15 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 60 min |
| May 3, 2:37 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 53 min |
| May 3, 2:55 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 50 min |
| May 3, 3:04 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.